Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Taking adderall. Having chest pain and LBP with fluctuating heart rate. Any complication?

Dec 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
starting monday at 4 pm i took 170 mg of adderall over the couse of 22 hours till 2 pm the next day(tuesday), they were adderall xr's grinded up (so IR technically)... I have done 100 mg over 24 hours in the past (in december) and i had done about 80 mg two weeks ago... at around 3pm(next day) my heartrate went up to around 140 ish(with palpitations), i managed to keep it below 120 90% of the time for about 2 hours, at the beginning the heartbeat was very strong and it became must weaker(still fast) two hours later... from then till 2 am it was in the 80-120 zone(90% of the time)... after drinking water at around 6pm my pulse dropped... so i must have been dehydrated too.. during those initial two hours i was sweating quite a bit. I was having mild sensations in my chest(heart area) along with ocasional spiking feeling(midly painful/concerning).. my symptoms was palpitations, mild diziness, rapid rate, sweating..(it took a great deal of focus to keep my heartrate down). It is now wednesday at 130 pm and my heartrate is still hoving around 100, going up to 125ish when i stand up.. occasional palpitations and occasional spiking pain(mild) in chest heart area. I feel somewhat weak.. I am very concerned that i may have permanently damaged my heart doing what I did. What is your opinion?
I am 140 poundd
Posted Tue, 19 Mar 2013 in Drug Abuse
Answered by Dr. Nsah Bernard 1 hour later

Thanks for posting your health concern,

You omitted to include your blood pressure values in your description as low blood pressure are usually one of the symptoms/signs or side effects of dextroamphetamine / amphetamine (adderall) abuse or overdose. First of all, XR is extended release and it remains so, while IR is a immediate release and remains so. Whether grounded up or not, it will work as XR (but could work a little faster since in smaller particles). All the symptoms you have described so far are as a result of both the overdose and the side effects and whether you will recover or not, will depend on time and if you are willing to get proper and closer medical attention.
Now to answer the question of whether you have permanently damaged your heart? Depends on whether or not you had originally a silent heart condition which by the use of the stimulant ( both psychotropic and cardiogenic) provoked or decompensated the heart condition. There is no evidence of permanent heart damage due to dextroamphetamine/amphetamine abuse and personally I do not think it can happen, not until has been scientifically proven.
Non the less, I will advise caution, do not be the 'experimental lab lamb' and fall victim to an irreversible heart condition.
Do drink much water, do not take any more.
See a cardiologist for proper heart review and probably a beta blocker to slow down your heart rate a little.

Hope this will be helpful
Dr Nsah
Above answer was peer-reviewed by
Follow-up: Taking adderall. Having chest pain and LBP with fluctuating heart rate. Any complication? 2 hours later
Thank you, that is what I wanted to hear, unfortunatley I didnt have equipment to measure my blood pressure at the time. I will definitley see a cardiologist in the future. How long will my pulse remain this high
Also, which type to review/heart analysis should i be looking for?
Answered by Dr. Nsah Bernard 12 hours later
You are very much welcome XXXXXXX. Well it will persist till the amphetamine clears which can take up to 2 weeks or a few months. Just be patient and cardiologist consultation is advised.
Analysis will be EKG, Cardiac ultrasound, blood tests (especially specific cardiac enzymes) and other tests that your doctor will deem necessary after examining you.

Hope this helps and please accept my answer if you are satisfied.

Thank you
Dr Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor